Completely confused :-/

Hello,

I am hypothyroid and it was people on the thyroid forum who suggested I got more information here. I have been reading posts on and off for a while but I'm not really sure this is the right place for me.

I went to the doctors quite some time ago about painful tingling in my hand, the doctor sent me to a rheumatologist who looked at my recent blood test results and put it down to the fact that my T3 was sub optimal, he suggested I go see a private endocrinologist because he very much doubted I'd get much help on the NHS. I spoke to my GP about the possibility of adding some T3 to my Levothyroxine but she said she could not; instead she increased my Levothyroxine by 25%.

I have subsequently developed painful gastritis which was treated with proton pump inhibitors but came back when I stopped them I was then given a much higher dose but that resulted in my developing violent dioreha and my medicine was changed to Ranitidine. People on the Thyroid forum thought it likely that my stomach acid was low not high and I have stopped taking them. When I was speaking to the doctor about the gastritis I also mentioned my extreme tiredness which is becoming debilitating and given that I am a very strict vegetarian I asked for my B12 level to be checked. I had been concerned for some time that my tiredness might have something to do with a lack of B12 and had been adding B12 fortified nutritional yeast to my food alongside increasing my consumption of dairy products. The lower end of the lab range was 200, my reading was 223.

While I think it quite likely that my lowish B12 is diet related and so as I say this forum is probably not quite the right place for me, I just wondered if anyone has any success in persuading their GP to give them B12 injections when their B12 level was similar to mine?

Sorry for the long, rambly post.

12 Replies

oldestnewest
  • Lots of people get injections with those levels, and even vegetarians but it's more difficult to convince a doctor. If you are absolutely sure it's because of a lack of B12 in food then you could just buy good quality sublinguals. I think the gastritis and protonpump inhibitors might be the major cause of low B12. Did they check/find out what the cause of the gastritis is? Because it might be worth testing for Pernicious Aanaemia. Also because you already have an auto immune disease (I'm now assuming the hypothyroid is) so that, combined with gastritis is more than enough reason to test. You can find lots of info on PA and tests on the Pernicious Anaemia Society's website.

  • Thanks, I'm not sure at all that it's caused by my diet. I'm vegetarian not vegan but I haven't eaten meat and fish for 47 years and I only eat egg if it is in something (cake) rarely. So I thought it may be my diet to blame.

    The proton pump inhibitors were quite short term as was the gastritis.

    I'll have a look at the website you mention, thanks again.

  • As well as the blood tests suggested by PAS-Admin, I would try and get to see a gastroenterologist for a gastroscopy. That will help determine if you have an autoimmune problem (Autoimmune Metaplastic Gastric Atrophy) or an infection with H. pylori - both of which can cause problems with absorption.

  • Hi fbirder,

    The doctor who changed my medication to Ranitidine said he was going to refer me for a gastroscopy but that was a couple of weeks ago and I haven't heard anything yet. I have had the test for h pylori but I had not stopped taking the proton pump inhibitors for two weeks at that time and it came back negative.

    Thanks for your help.

  • Agree with fbirder.

    But the diet seems partly the problem, unless you eat lots of dairy (also good source) or unless you use food that has been fortified with B12 (like cereals, soy mil etc, lots of vegetarian/vegan products have added B12) But still check out the gastritis link.

  • Go back to your gp and ask if they are prepared to give you a theraputic trial to see if you do show any improvement as your level is only just within range. Make a note of your now symptoms and mark any improvements if you do manage to get a trial.

  • Thank you Lisahelen,

    I was thinking of doing just that but having experienced my doctor tell me that she wasn't allowed to prescribe T3 I was curious to know if anyone had been prescribed B12 injections with a reading similar to mine.

  • As far as i know from previous on here - it all depends on how responsive the gp is. Can you see another dr within the practice, despite them seeming to all stick together you might be lucky and have one who will listen to your fears. Lets face it no one is ill without a reason- even the ones who are told its all in your head!

  • In fairness to them I haven't even asked yet, at least I feel like it's worth a shot now. I'm grateful to everyone for their advice.

  • Your B12 levels are low - what many GPs consider normal results are not, as "deficiencies begin to appear in the cerebral spinal fluid below 550 pg/ml." - 'Could it be B12?', an excellent book by Sally Pacholok and Dr J.J. Stuart.

    It looks as though you are in at least two high risk groups for PA/B12 deficiency, being vegetarian with thyroid disease, as well as having been on medication for gastritis, which would also deplete B12. Yeast products containing B12 are not adequate as they contain B12 analogues. The problem with your hand could be the start of neurological symptoms and should be treated with injections according to the BNF in the BCSH guidelines to avoid permanent damage.

    "The BNF advises that patients presenting with neurological symptoms should receive 1000 ug i.m. on alternate days until there is no further improvement".

    ukneqas-haematinics.org... :

    “In the event of any discordance between clinical findings of B12 deficiency and a normal B12 laboratory result, then treatment should not be delayed. Clinical findings might include possible pernicious anaemia or neuropathy including subacute combined degeneration of the cord."

    Here are links and an excellent film and more links you may not have seen:

    b12deficiency.info/signs-an...

    cmim.org/pdf2014/funcion.ph...

    The above BMJ research document is supported by many research papers and has a useful summary if GP won't read the whole document. It also tells GP that, once b12 treatment is started:

    "Cobalamin and holotranscobalamin levels are not helpful because they increase with vitamin B12 influx regardless of the effectiveness of treatment,24 and retesting is not normally required".i

  • Thank you so much Polaris, I'm so grateful to everyone for the time you have all taken to help.

  • I'm sorry the link for the BMJ document didn't work and I was unable to edit it :

    cmim.org/pdf2014/funcion.ph...

    I hope everything goes well for you KarenR

You may also like...